Alert archive / North Carolina / Beach Hazards Statements in 2022

Beach Hazards Statement 3, NWS Newport/Morehead City, NC

April 27, 2022Dare County, North Carolina

NWS Newport/Morehead City, NC issued this beach hazards statement at Apr 27, 2022, 8:13 PM EDT for Dare County, North Carolina. It took effect at Apr 28, 2022, 8:00 AM EDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Apr 27, 2022, 8:13 PM EDT (00:13 UTC)
In effect from
Apr 28, 2022, 8:00 AM EDT
Expired
Apr 28, 2022, 8:00 PM EDT
In force
12 hr
Issued by
NWS Newport/Morehead City, NC

County Dare County, NC

The radar

The Morehead City radar (KMHX), 150 km from the middle of the area, began a volume at 00:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 0.2 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2022-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2022-04-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2315 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
-21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

554 
WHUS42 KMHX 280013
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
813 PM EDT Wed Apr 27 2022

NCZ203-281215-
/O.NEW.KMHX.BH.S.0003.220428T1200Z-220429T0000Z/
Northern Outer Banks-
813 PM EDT Wed Apr 27 2022

...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT THURSDAY
THROUGH THURSDAY EVENING...

* WHAT...Dangerous rip currents.

* WHERE...Northern Outer Banks beaches.

* WHEN...From 8 AM EDT Thursday through Thursday evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

* ADDITIONAL DETAILS...The most likely time for strong rip
  currents to occur is a couple hours either side of low tide,
  which will occur around 12:45 PM Thursday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Life-threatening rip currents. If caught in a rip current, remain
calm. Swim in a direction following the shoreline. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for help.

&&

$$
2 follow-up statements
838 
WHUS42 KMHX 280800
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
400 AM EDT Thu Apr 28 2022

NCZ203-290000-
/O.CON.KMHX.BH.S.0003.220428T1200Z-220429T0000Z/
Northern Outer Banks-
400 AM EDT Thu Apr 28 2022

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 8 AM EDT THIS
MORNING THROUGH THIS EVENING...

* WHAT...Dangerous rip currents.

* WHERE...Northern Outer Banks beaches.

* WHEN...From 8 AM EDT this morning through this evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

* ADDITIONAL DETAILS...The most likely time for strong rip
  currents to occur is a couple hours either side of low tide,
  which will occur around 12:45 PM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Life-threatening rip currents. If caught in a rip current, remain
calm. Swim in a direction following the shoreline. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for help.

&&

$$
699 
WHUS42 KMHX 290025
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
825 PM EDT Thu Apr 28 2022

NCZ203-291230-
/O.EXP.KMHX.BH.S.0003.000000T0000Z-220429T0000Z/
/O.NEW.KMHX.BH.S.0004.220429T1200Z-220430T0100Z/
Northern Outer Banks-
825 PM EDT Thu Apr 28 2022

...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT FRIDAY THROUGH
FRIDAY EVENING...

...BEACH HAZARDS STATEMENT HAS EXPIRED...

* WHAT...Dangerous rip currents.

* WHERE...Northern Outer Banks beaches.

* WHEN...From 8 AM EDT Friday through Friday evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

* ADDITIONAL DETAILS...The most likely time for strong rip
  currents to occur is a couple hours either side of low tide,
  which will occur around 1:20 PM Friday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Life-threatening rip currents. If caught in a rip current, remain
calm. Swim in a direction following the shoreline. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for help.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this beach hazards statement went out at Apr 27, 7:48 PM EDT, 25 minutes earlier.

Area forecast discussion, Apr 27, 7:48 PM EDT, 25 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
748 PM EDT Wed Apr 27 2022

.SYNOPSIS...
Cool high pressure will build over the area through late week. A
warm front will move slowly north into the area over the weekend.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
As of 730 PM Wednesday...Regional radar and satellite imagery this
evening reveal a weak, compact area of low pressure between Cape
Lookout and Hatteras Island. This low has been somewhat stationary
over the past several hours with a cool, easterly onshore flow
ongoing across the Outer Banks, and a drier offshore flow ongoing
across the remainder of ENC. This SFC low will begin to more quickly
shift S/E away from the area through the night as a reinforcing cold
front moves through from the north. The SFC low may deepen a bit,
leading to about a 6hr window of increasing winds thanks to
deepening CAA and a modest pressure gradient. For the forecast
update this evening, I increased the winds some (especially over the
marine areas).

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH 6 PM THURSDAY/...
As of 300 PM Wednesday...Sprawling high pressure over the Upper
Great lakes will control our weather Thursday. Despite a full
day of sun, a chilly start combined with lower thickness values
will translate into highs mainly in the 60 or about 4 degrees
cooler than today.

&&

.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
As of 430 AM Wednesday...Quasi-stationary upper low will remain
centered just off the New England coast Thu and Fri with sfc
high pressure ridging south into the area. Nwly downslope flow
aloft brings mainly clear skies Thursday but shortwave energy
slides east of a building ridge across the Mississippi River
Valley bringing increasing clouds across the region Friday.
Temps will be several degrees below normal with highs in the
mid 60s to lower 70s and lows in the 40s.

Precip chances increase over the weekend as the aforementioned
shortwave slides across the area Friday night and Saturday
followed by a warm front lifting into the area Sunday. The upper
ridge to the west breaks down late in the weekend as another
upper low lifts into the Great Lakes with near zonal flow
developing across the eastern CONUS early next week. This will
allow for a progressive pattern with a series of lows lifting
into the Mid-Atlantic bringing periods of unsettled weather
across the region into mid week. Temps expected to warm to
near normal Sunday then several degrees above normal early next
week.

&&

.AVIATION /00Z THURSDAY THROUGH MONDAY/...
SHORT TERM /through Tonight/...

VFR conditions likely over the next 24 hours

As of 730 PM Wednesday...A relatively weak area of low
pressure, currently located SE of KEWN, will eventually move
more quickly offshore tonight, with a more prominent N/NW flow
developing across ENC. High pressure then noses into the area on
Thursday, but with a continue northerly flow at the surface.
Otherwise, VFR conditions will prevail through Thursday.

LONG TERM /Thursday night through Sunday/...
As of 430 AM Wednesday...Pred VFR expected through Friday with
high pressure and a dry airmass prevailing. Shower chances
increase over the weekend as moisture advects into the region in
NW flow aloft with periods of sub-VFR conditions possible.
Conditions will also become more favorable for late night/early
morning fog over the weekend.

&&

.MARINE...
SHORT TERM /through Thursday/...
As of 730 PM Wednesday...A weak surface low/convergence boundary
has remained mostly stationary over the past several hours over
the Pamlico Sound. Northeast of that low, an easterly onshore
flow continues at this time from the outer coastal waters west
across the OBX. Meanwhile, radar imagery shows a drier offshore
flow developing from the Crystal Coast out across the southern
waters. Eventually, a cold front dropping down from the north
will push the surface low more quickly offshore, with a more
decidedly offshore flow developing areawide. A tightening
pressure gradient on the backside of the surface low will lead
to a relatively quick increase in N/NWerly winds through
tonight, gusting 25-30kt, and seas building 4-7 feet. Ongoing
SCAs have this handled nicely, and no changes are needed.

Poor boating conditions early Thursday will improve somewhat
through the day, especially on the inland rivers and sounds
where we drop below SCA conditions by mid to late morning. Still
expecting 15 to 25 kt winds on the outer waters, especially
central and northern waters with seas 5 to 8 feet.

LONG TERM /Thursday through Sunday/...
As of 345 AM Wednesday...High pressure builds into the waters
Thursday and Friday with nly flow dominating. Ongoing SCA
conditions expected Thursday morning with 15-25 kt winds and
seas around 5-8 ft north to 3-6 ft south. Winds will then begin
to diminish Thursday afternoon becoming less than 15 kt by
Friday. Seas expected to drop below 6 ft across the southern
waters by Thursday evening but seas up to 6-7 ft will linger
across central and northern waters into Friday. Good boating
conditions expected this weekend with winds less than 15 kt and
seas around 2-4 ft but there will be a chance of showers as
well.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...Small Craft Advisory until 11 AM EDT Thursday for AMZ136-137.
     Small Craft Advisory until noon EDT Thursday for AMZ131-135-
     158-230-231.
     Small Craft Advisory until 6 PM EDT Friday for AMZ152-154.
     Small Craft Advisory until 6 PM EDT Thursday for AMZ156.
     Small Craft Advisory until 8 AM EDT Friday for AMZ150.

&&

SYNOPSIS...MHX
NEAR TERM...RM
SHORT TERM...EH
LONG TERM...RM/SK
AVIATION...RM/SK
MARINE...RM/EH/SK
Hazardous weather outlook, Apr 27, 6:54 AM EDT, 13 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
654 AM EDT Wed Apr 27 2022

NCZ029-044>047-079>081-090>092-094-193>196-198-199-204-281100-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven-
Southern Craven-West Carteret-East Carteret-Inland Onslow-
Coastal Onslow-Ocracoke Island-
654 AM EDT Wed Apr 27 2022

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ203-205-281100-
Northern Outer Banks-Hatteras Island-
654 AM EDT Wed Apr 27 2022

...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Rip Current Risk.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Beach Hazards Statements in North Carolina, 2022Every beach hazards statement in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.